Virginia, 2013Damaging Winds in Virginia, July 16, 2013
July 16, 2013 · NWS LWX · 2 events in 2 counties and zones
A warm and humid air mass was in place across the Mid Atlantic. Thunderstorms formed in the unstable air mass across the Central Foothills and Piedmont.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $500
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm and humid air mass was in place across the Mid Atlantic. Thunderstorms formed in the unstable air mass across the Central Foothills and Piedmont.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 16, 1:41 PM EST, 5 hours 23 minutes earlier.
Area forecast discussion, Jul 16, 1:41 PM EST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
241 PM EDT TUE JUL 16 2013
.SYNOPSIS...
SPRAWLING HIGH PRESSURE CENTERED OVER THE MIDWEST WILL PERSIST ACROSS
THE EASTERN US THROUGH MIDWEEK BEFORE DRIFTING SOUTH AND
WEAKENING ON FRIDAY. A COLD FRONT WILL APPROACH THE MID- ATLANTIC
REGION OVER THE WEEKEND...BRINGING INCREASED CHANCES FOR SHOWERS
AND THUNDERSTORMS...AND PROVIDING A SLIGHT BREAK FROM THE HEAT AND
HUMIDITY.
&&
.NEAR TERM /THROUGH TONIGHT/...
CANCELLED HEAT ADVISORY FOR METRO CENTERS DUE TO NLY FLOW
PROVIDING LOWER DEWPOINTS. HEAT INDICES WILL BE AROUND 100 DEGREES
REST OF THE AFTERNOON ACROSS THE CWA. COULD NOT JUSTIFY HAVING THE
HEAT ADVISORY FOR METRO CENTERS THAT ARE NOT MEASURING ANY HOTTER
THAN THE SURROUNDINGS (ALL OF WHICH ARE BELOW THE 105F CRITERION).
AS OF 18Z...WEAK BOUNDARY ON EAST SIDE OF HIGH CENTERED OVER
MIDWEST AS SHIFTED TO CENTRAL VIRGINIA AS NOTED BY SFC OBS AND
VISIBLE SATELLITE IMAGERY. NLY FLOW HAS BROUGHT DEWPOINTS TO AROUND
70F ACROSS THE AREA (LOWER 70S STILL IN CENTRAL VA).
GENERAL THUNDERSTORM ACTIVITY PIEDMONT AND WEST INTO THE EVENING
HOURS. WILL WATCH FOR MORE ORGANIZED ACTIVITY SHIFTING SOUTH FROM
THE OH/PA BORDER. VERY ISOLATED HAIL AND WIND THREAT.
TONIGHT...THUNDERSTORM ACTIVITY WANES AFTER SUNSET. WINDS EASE
WITH MOISTURE RETURNING A BIT. IT IS NOT EXPECTED TO BE AS WARM AS
TUESDAY MORNING (MINS WERE IN THE 80S IN THE METRO CENTERS).
LEANED CLOSER TO MET FORECAST THAT IS PERFORMING BEST LATELY.
&&
.SHORT TERM /WEDNESDAY/...
NO HEAT HEADLINE FOR WEDNESDAY AS OF YET DUE TO CONTINUE NLY FLOW
AND MAV/MET DEWPOINT GUIDANCE DECREASING DEWPOINTS INTO THE UPR
60S AGAIN IN THE AFTERNOON. MAX TEMPS AGAIN MID TO UPR 90S WITH
MAX HEAT INDICES IN THE LOW 100S. AFTERNOON SCATTERED THUNDERSTORMS
MAINLY IN THE HIGHLANDS...THOUGH THERE IS AN ISOLATED THREAT FOR
THE BALT-WASH METRO.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
BY MIDWEEK...BOTH THE SFC AND UPPER RIDGES WILL BEGIN TO
WEAKEN...AND PLENTIFUL MOISTURE WILL REMAIN IN PLACE ACROSS THE
REGION. THE PAST COUPLE OF DAYS...WE HAVE BEEN ABLE TO MIX DOWN
DEWPOINTS IN THE 60S DURING THE HEAT OF THE DAY. THIS OPPORTUNITY
WILL LESSEN DAY BY DAY AS THE COLUMN IS FORECAST TO MOISTEN FURTHER
WHILE THE RIDGE RETROGRADES AND WEAKENS. AS MENTIONED YESTERDAY...
THIS IS A GOOD NEWS/BAD NEWS PROPOSITION. MORE MOISTURE IN THE
AIRMASS MEANS THAT MAX TEMPS WILL REACH LEVELS WE SEE DURING DRIER
HEAT WAVES...BUT THE MUGGY CONDITIONS MAKE THE HEAT INDEX HIGHER.
THE GFS MOS HAS A 25-30 DEGREE DIURNAL RANGE IN SPOTS...WHICH IS
GOING TO BE TOUGH TO REALIZE IN A MOIST AIRMASS. SO AM TAKING A
BLEND OF MODEL GUIDANCE WED/THU...AND UNDERCUTTING MAX TEMP GUIDANCE
SLIGHTLY ON FRIDAY WHEN THE MUGGIEST CONDITIONS ARE EXPECTED.
RESULTANT HEAT INDEX VALUES ARE AROUND 100 DEGREES EACH AFTERNOON...
PUSHING 105 IN THE URBAN CENTERS. WILL CONTINUE HWO MENTION.
PRECIP CANNOT BE RULED OUT ANY DAY...BUT CHANCES ARE SMALL WED/THU
AND WILL LIKELY NEED SOME TERRAIN ASSISTANCE AS SLIGHTLY DRIER AIR
MIXES DOWN IN THE AFTERNOONS. PRECIP CHANCES INCREASE A BIT FRIDAY
AS THE RIDGE BREAKS DOWN.
COLD FRONT SAGS INTO...AND PERHAPS THROUGH...THE AREA OVER THE
WEEKEND. THIS INCREASES PRECIP CHANCES AND SINCE THE BOUNDARY IS
FAIRLY STRONG...SOME STRONG TO SEVERE CONVECTION IS POSSIBLE. THE
AIRMASS REMAINS EXTREMELY MOIST...WITH PWATS OVER 2 INCHES FORECAST
IN THE GFS...SO HEAVY RAIN WILL ALSO BE A THREAT. BOTH ECMWF AND GFS
ARE AGGRESSIVE IN PUSHING THE FRONT MAINLY SOUTH OF THE CWA BY
SUNDAY. NOT TOTALLY SOLD ON THAT YET BUT WILL AT LEAST TREND THAT
WAY. IF THE FRONT MOVES SLOWER...WE WILL NEED TO CONSIDER A HEAVY
RAIN MENTION IN THE HWO AS WELL. IF THE FRONT DOES INDEED PASS...
EARLY NEXT WEEK SHOULD BE MAINLY DRY...COOLER...AND LESS HUMID.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR PREVAILS THRU TONIGHT WITH NLY FLOW AROUND 10 KT. SCATTERED
THUNDERSTORM THREAT WEST OF INTERSTATE 95 INTO THE EVENING. LATE
NIGHT MVFR MIST TONIGHT.
VFR EXPECTED OVERALL WEDNESDAY THROUGH FRIDAY...EXCEPT IN PATCHY
MORNING FOG AND ISOLATED AFTERNOON AND EVENING SHRA/TSRA. VSBY/CIG
RESTRICTIONS ARE POSSIBLE SATURDAY AS A COLD FRONT SAGS INTO THE
AREA.
&&
.MARINE...
NLY CHANNELING FLOW 10 TO 15 KT...GUSTS UP TO 20 KT AT LEAST
DURING THE LATE AFTERNOON OUT IN THE MAIN PORTION OF THE BAY (NOT
THE MORE PROTECTED TRIBUTARIES). A MARINE WEATHER STATEMENT WAS
ISSUED FOR THESE GUSTS. ELSEWHERE EXPECT WINDS 10 TO 15 KT.
TSTMS POSSIBLE ON THE WATERS...ESPECIALLY FROM THURSDAY ONWARD...
INCREASING IN COVERAGE OVER THE WEEKEND. ASIDE FROM GUSTY WINDS
POSSIBLE IN THOSE TSTMS...WINDS SHOULD REMAIN LIGHT THROUGH THE
END OF THE WORK WEEK. SOME BRIEF SLY WIND CHANNELING IS POSSIBLE
JUST AHEAD OF THE APPROACHING COLD FRONT FRIDAY NIGHT/SATURDAY
MORNING.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...BAJ
NEAR TERM...BAJ
SHORT TERM...BAJ
LONG TERM...JCE
AVIATION...JCE/BAJ
MARINE...JCE/BAJ
Hazardous weather outlook, Jul 16, 1:04 PM EST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
204 PM EDT TUE JUL 16 2013
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
171315-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
204 PM EDT TUE JUL 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HEAT INDICES ARE EXPECTED TO EXCEED 100 DEGREES EACH AFTERNOON
THROUGH FRIDAY ACROSS THE OUTLOOK AREA. HEAT ADVISORIES MAY BE
REQUIRED FOR THE METRO AREAS WEDNESDAY THROUGH FRIDAY.
A COLD FRONT IS EXPECTED TO APPROACH THE AREA SATURDAY...BRINGING
THE THREAT OF SEVERE THUNDERSTORMS...WITH THE GREATEST THREAT NEAR
THE MASON DIXON LINE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-171315-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
204 PM EDT TUE JUL 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HEAT INDICES ARE EXPECTED TO BE AROUND 100 DEGREES EACH AFTERNOON
WEDNESDAY THROUGH FRIDAY...ESPECIALLY EAST OF THE BLUE RIDGE.
HEAT ADVISORIES THAT INCLUDE THE WESTERN SUBURBS OF THE BALTIMORE
AND WASHINGTON METRO AREA MAY BE REQUIRED.
A COLD FRONT MAY APPROACH THE AREA SATURDAY...BRINGING THE THREAT
OF SEVERE THUNDERSTORMS...WITH THE GREATEST THREAT NEAR THE MASON
DIXON LINE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
JACKSON
Thunderstorm Wind, Augusta
- When
- July 16, 7:04 PM EST
- Where
- Augusta County, 0.93 mi ENE of Stokesville
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- Emergency Manager
- Coordinates
- 38.354, -79.133
There was a tree down at the intersection of North River Road and Bear Trap Farm Road.
Thunderstorm Wind, Rockingham
- When
- July 16, 8:37 PM EST
- Where
- Rockingham County, 0.7 mi E of Cootes Store
- Measured
- 52 kt (60 mph) estimated gust
- Crop damage
- $250
- Reported by
- Public
- Coordinates
- 38.632, -78.837
There was a tree down on Brooks Gap Road and Route 259.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Illinois, July 16 to 20, 20136 deaths · $25,000 · 3 events
- Heat in Wisconsin, July 16, 20131 death · 1 event
- Flash Flooding and Flood in Pennsylvania, July 16, 2013$395,000 · 50 kt wind · 13 events
- Hail and Damaging Winds in Virginia, July 16, 2013$330,000 · 1 in hail · 6 events
- Flash Flooding and Debris Flows in Utah, July 16 to 20, 2013$90,000 · 15 events
- Flash Flood in Arizona, July 16, 2013$30,000 · 1 event
- Heat in Wisconsin, July 16 to 19, 201317 events
- Damaging Wind in Oklahoma, July 16, 2013$15,000 · 61 kt wind · 1 event
- Flooding and Heavy Rain in Texas, July 16, 2013$12,000 · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 16, 20136 events
- Drought in Arkansas, July 16 to 31, 20135 events
- Hail and Damaging Winds in Oklahoma, July 16, 2013$500 · 1.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471218, 471219.